Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 138, NWS Dodge City, KS

July 15, 1994Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1994, 7:39 PM CDT for Lane County, Kansas. It was in force for 66 min.

The area

The counties it named.

The facts

Issued
Jul 15, 1994, 7:39 PM CDT (00:39 UTC)
Expired
Jul 15, 1994, 8:45 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 160039 RRA
SVRDDC
KSC101-160145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT FRI JUL 15 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...LANE COUNTY
 
AT 736 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
NORTHWEST OF DIGHTON TO 10 MILES WEST OF DIGHTON. THE STORM WAS MOVING
EAST AT 30 MPH AND SHOULD REACH DIGHTON BEFORE 800 PM.
 
PERSONS IN AMY...HEALY...AND SHIELDS SHOULD TAKE COVER IN A STURDY
BUILDING AND AWAY FROM WINDOWS.  WIND GUSTS OF 70 TO 80 MPH AND HAIL OF
AT LEAST 1 INCH IN DIAMETER ARE LIKELY WITH THESE THUNDERSTORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
CRAVEN/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:34 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 3:34 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT FRI JUL 15 1994

WELL DEFINED OUTFLOW BOUNDARY FROM MORNING THUNDERSTORMS SLICES THROUGH
CWA AND EXTENDS ROUGHLY FROM TRIBUNE TO MEADE.  PREFER ETA WITH MAX
PRECIPITATION AND MCS DEVELOPMENT FARTHER SOUTH...CLOSER TO CURRENT BOUNDARY.
THUNDERSTORMS DEVELOPING IN EASTERN CENTRAL COLORADO SHOULD RIDE DOWN THIS
BOUNDARY TONIGHT.  JUICY AIRMASS WITH 4000-5000 CAPE AND 100-200 HELICITIES
LOOKS RIPE FOR SEVERE WEATHER AND HEAVY RAINFALL (RICKS INDEX OF 173 WITH
LOCAL POTENTIAL FOR 3-5" OF RAIN).  TIME SECTIONS INDICATE GOOD PVA ABOVE
500 MB OVERNIGHT...SO EXPECT MORE WIDESPREAD CONVECTION THAN LAST NIGHT.
THUS LIKELY POPS WEST...GOOD CHANCE REMAINDER OF CWA OVERNIGHT WITH SEVERE
WORDING AND MENTION OF HEAVY RAINFALL.

.DDC...NONE.

CRAVEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:00 PM CDTSevere Thunderstorm WarningDDCScott60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.